ibuprofen

(redirected from Motrin)
Also found in: Dictionary, Thesaurus, Medical, Wikipedia.

ibuprofen

(ī`byo͞oprō'fən), nonsteroidal anti-inflammatory drug (NSAID) that reduces pain, fever, and inflammation. Along with naproxennaproxen
and naproxen sodium,
potent nonsteroidal anti-inflammatory drugs (NSAID) used to alleviate the minor pain of arthritis, menstruation, headaches, and the like, and to reduce fever.
..... Click the link for more information.
 and ketoprofenketoprofen
, nonsteroidal anti-inflammatory drug (NSAID) with anti-inflammatory, analgesic, and fever-reducing effects, used to relieve the symptoms of headaches, arthritis, and painful menstruation.
..... Click the link for more information.
, ibuprofen belongs to the propionic acid class of NSAIDs. It was first made available in 1967. Like other NSAIDs, it acts by inhibiting the body's production of prostaglandinsprostaglandin
, any of a group of about a dozen compounds synthesized from fatty acids in mammals as well as in lower animals. Prostaglandins are highly potent substances that are not stored but are produced as needed by cell membranes in virtually every body tissue.
..... Click the link for more information.
. Available over the counter in a variety of preparations (e.g., Advil, Motrin, Nuprin), it is commonly used to treat rheumatoid arthritis, gout, and painful menstruation. Side effects include rash, alteration of platelet function and bleeding, and intestinal upset, which can lead to gastritis. Like other NSAIDS, it appears to have no potential for abuse or physical dependence. It should not be used by those who are allergic to aspirin.
References in periodicals archive ?
According to the article, when a little girl was seven years old her parents gave her Children's Motrin for a fever.
Johnson & Johnson's consumer division announced a broad recall of products, including certain liquid infant's and children's Tylenol, Motrin, Zyrtec, and Benadryl products late on Friday.
("A baby will never be a fashion statement," read one angry tweet.) Perhaps even more on the minds of moms was the lack of immediate response from Motrin. In the time the company took to respond, hundreds of moms had voiced opinions on the topic, thousands had commented, and millions had seen the newest campaign now framed in an unseemly light.
At the same time, take a nonsteroidal anti-inflammatory drug (NSAID) like aspirin, ibuprofen (Advil, Motrin), or naproxen (Aleve).
Acetaminophen (Tylenol) or Ibuprofen (Motrin) can be given every 4-6 hours for muscle pains or headaches (see Table 1, Tylenol and Motrin Dosage by Weight).
In fact, if you're taking any of these medications--Celebrex, Advil, Motrin, and Aleve--you could be preventing your knees from getting better.
About 10 years ago, my physician suggested taking six Motrin at onset of a headache.
In the case of Celebrex and Vioxx, both drugs were promoted as being superior to commonly available, and much cheaper, alternatives--such as ibuprofen (Motrin, Advil), naproxen (Aleve), and diclofenac (Voltaren)--because they reduced the likelihood of serious but nonfatal stomach ulcers.
The enhanced scrutiny of these drugs, which belonged to the COX-2 class of pain-killers, also sparked closer investigation of other non-steroidal anti-inflammatory painkillers (NSAIDs), including common over-the-counter (OTC) medications such as naproxen (Aleve) and ibuprofen (Motrin).
A seven-year-old girl and her parents are suing the makers of Children's Motrin after the girl allegedly suffered a severe skin reaction to the over-the-counter pain reliever.
Tylenol or anti-inflammatory drugs (Advil, Motrin, Indocin, Naprosyn, etc.) can bring a lessening of pain.
The Food and Drug Administration is warning consumers that one lot of children's Motrin (ibuprofen) grape chewable tablets mistakenly contains Tylenol 8-hour extended-release (acetaminophen) gel tabs.